|Year : 2015 | Volume
| Issue : 2 | Page : 140-142
Valproate therapy exacerbating intermediate phenotype of methylmalonic aciduria
Aditya Murgai1, Aviraj Deshmukh1, Vinod Puri1, Neera Chaudhry1, Seema Kapoor2
1 Department of Neurology, GB Pant Institute of Post Graduate Medical Education and Research, New Delhi, India
2 Department of Pediatrics, Genetic Unit, MAMC, New Delhi, India
|Date of Web Publication||22-Jun-2015|
Department of Neurology, GB Pant Institute of Post Graduate Medical Education and Research, New Delhi 110 002
Source of Support: None, Conflict of Interest: None
| Abstract|| |
A, 11-year-old male, with delayed milestones after the age of 6 months with recurrent myoclonus and generalized tonic-clonic seizures had clinical worsening after institution of valproate, was detected to have elevated serum lactate level and marked methyl malonic aciduria. Patient had remarkable improvement following withdrawal of valproate and substitution of hydroxocobalamin.
Keywords: Anti-epileptic drug, methylmalonic aciduria, multi focal spikes in electroencephalogram, organic aciduria, valproic acid, Vitamin B12 deficiency
|How to cite this article:|
Murgai A, Deshmukh A, Puri V, Chaudhry N, Kapoor S. Valproate therapy exacerbating intermediate phenotype of methylmalonic aciduria. J Pediatr Neurosci 2015;10:140-2
| Introduction|| |
Valproic acid (VPA) is a widely used antiepileptic drug. VPA is a substrate for the mitochondrial beta-oxidation pathway due to its structural resemblance to simple fatty acid. The primary mechanism of VPA toxicity is interference with mitochondrial beta-oxidation.
Methylmalonic aciduria (MMA) is a rare inborn error of metabolism caused due to the impaired isomerization of l-methylmalonyl-CoA to succinyl-CoA. This reaction is catalyzed by the mitochondrial enzyme methylmalonyl-CoA mutase.  It usually presents in the infantile age with global developmental delay, seizures, movement disorder and failure to thrive. We present a case of intermediate phenotype of MMA who got aggravated by valproate therapy.
| Case Report|| |
An 11-year-old boy, product of a nonconsanguineous marriage, with uneventful antenatal and perinatal period, presented with delayed motor milestones after the age of 6 months and clusters of generalized seizures precipitated with fever, since the age of 6 years. He was initially managed with Phenytoin and remained seizure free for next 2 years. Thereafter, he started experiencing myoclonic jerks, involving both upper limbs with a frequency of about 1 per week, initially but increased subsequently to several per day. At the age of 8 years, he developed abnormal behavior in the form of recurrent clapping, hyperactivity, echolalia and fidgety nature with no visual or hearing impairment. His evaluation had revealed IQ of 75. His electroencephalogram (EEG) and magnetic resonance imaging (MRI) brain studies were normal. Cerebrospinal fluid examination was negative for measles antibodies. Since 10 years of age, he was receiving oral valproate (600 mg/day) for the control of seizures (myoclonus and generalized tonic clonic) later on, clobazam (5 mg/day) and levetiracetam (500 mg/day) were also added. However, seizures remained uncontrolled. Over 4 months prior to admission, he developed progressive weakness in both legs, distal more than proximal, without any sensory or sphincter involvement. After another 2 months he became progressively dull, less communicative, lethargic, irritable, had nausea, occasional vomiting and refused oral intake. He developed bowel and bladder incontinence, stopped identifying relatives and became mute. Neurological examination revealed severely affected comprehension and presence of spasticity in both lower limbs with brisk tendon jerks and extensor planters. He had postural tremors in both upper limbs. His serum electrolytes, kidney and liver function tests were normal. His serum ammonia (56.9 μg/dl, normal, 30-86 μg/dl) and serum valproate levels (76.7 mcg/ml, normal, 40-100 mcg/ml) were in normal range but serum lactate levels were raised (27.5 mg/dl, normal, 4.8-19.8 mg/dl). His urine analysis revealed markedly elevated levels of methyl malonic acid (7190.30 mmol/mol of creatinine, normal, <209 mmol/mol of creatinine). EEG showed multifocal spike and wave discharges with generalized background delta slowing [Figure 1]a. His nerve conduction studies were normal. MRI brain showed periventricular and subcortical symmetrical hyperintensities [Figure 2]a-d.
|Figure 1: (a) Multifocal spikes in T3, T6 and O2; (b) After 3 months of treatment, disappearance of multi focal spikes|
Click here to view
|Figure 2: (a-d) Axial T2-weighted image and coronal fluid attenuated inversion recovery images show periventricular white matter hyper intensities with accompanying cortical atrophy|
Click here to view
With the diagnosis of methyl malonic acidemia, sodium valproate was changed to oral lacosamide (100 mg/day). He was also started on oral metronidazole (600 mg/day) for 4 weeks, L-carnitine (1000 mg/day), injection hydroxocobalamin 1000 mcg/day and low protein diet (10 g/day). He showed improvement in his sensorium in about 2 weeks. He started recognizing his mother. After about a month of treatment, he was able to speak sentences of four to five words, tremors lessened, lower limb spasticity also reduced. Urine MMA levels were in normal range (54 mmol/mol of creatinine). At 6 month of follow-up, he had no tremors, markedly less spasticity in lower limbs, could walk with little assistance, well communicative, seizure free and with no multifocal spikes in EEG [Figure 1]b.
| Discussion|| |
Valproic acid is widely used and well tolerated by vast majority of patients. However, a wide range of adverse effects have also been reported like gastrointestinal disturbances, tremor, weight gain, teratogenicity, hepatotoxicity, fatal hemorrhagic pancreatitis, bone marrow suppression and hyperammonemic encephalopathy. Valproate impairs mitochondrial function by the induction of carnitine deficiency, depression of beta-oxidation of fatty acids, and inhibition of oxidative phosphorylation. VPA usage has been reported to exacerbate the genetic impairment of the underlying metabolic error in patients with epilepsy. 
Three variants of MMA have been described; Infantile, intermediate, and atypical or benign variant. Infantile, Vitamin B12 nonresponsive type, is the most common. In this form, infants are normal at birth, and in the neonatal period develop lethargy, vomiting, dehydration, hepatomegaly, hypotonia, and encephalopathy. Intermediate, B12-responsive phenotype, usually presents in the first months or years of life. Affected children exhibit anorexia, failure to thrive, hypotonia, and developmental delay, and sometimes have protein aversion or vomiting and lethargy after protein intake. Benign variant may remain asymptomatic. 
Six biochemical and genetic forms of methylmalonic acidemia have been defined: Two - partial (mut−) or complete (mut 0) loss of enzymatic function in the mutase apoenzyme, and four (cbl A, cbl B, cbl C, and cbl D) resulting from deficient adenosylcobalamin synthesis. 
Our patient, an intermediate, B12 responsive, MMA phenotype, became symptomatic by 6 months of age, had slowly progressive cognitive decline, delayed motor milestones, intractable epilepsy, spastic paraparesis and postural tremors in hands. Although, the genetic test could not be performed, considering his Vitamin B12 responsiveness, he could be one of the adenosylcobalamin deficient genotype. His worsening after institution of valproate could be due to the exacerbation of the mitochondrial dysfunction. Further the existence of an underlying intermediate form of MMA had delayed the development of clinical severity.
Our patient, on MRI showed generalized brain atrophy with bilateral, symmetrical, fronto-parietal periventricular white matter hyperintensities on fluid attenuated inversion recovery and T2-weighted images as reported with MMA. 
Our patient had multifocal discharges in EEG, which disappeared after withdrawal of valproate and institution of B12 therapy pointing to the underlying cortical irritability as their causative factor.
Vitamin B12 and carnitine supplementation; antibiotics such as neomycin or metronidazole to reduce propionate production from gut flora plays an important part in the management. 
Thus, our case is unique to have valproate induced exacerbation of the B12 responsive intermediate MMA. Hence, one should suspect and evaluate for underlying metabolic disorder if, a patient clinically deteriorates while on valproate therapy.
| References|| |
Nicolaides P, Leonard J, Surtees R. Neurological outcome of methylmalonic acidaemia. Arch Dis Child 1998;78:508-12.
Silva MF, Aires CC, Luis PB, Ruiter JP, IJlst L, Duran M, et al.
Valproic acid metabolism and its effects on mitochondrial fatty acid oxidation: A review. J Inherit Metab Dis 2008;31:205-16.
Manoli I, Venditti CP. Methylmalonic acidemia. In: Pagon RA, Adam MP, Ardinger HH, Bird TD, Dolan CR, Fong CT, et al
., editors. GeneReviews (®)
. Seattle, WA: University of Washington; 1993. Available from: http://www.ncbi.nlm.nih.gov/books/NBK1231/. [Last cited on 2014 Jul 06].
Matsui SM, Mahoney MJ, Rosenberg LE. The natural history of the inherited methylmalonic acidemias. N Engl J Med 1983;308:857-61.
Radmanesh A, Zaman T, Ghanaati H, Molaei S, Robertson RL, Zamani AA. Methylmalonic acidemia: Brain imaging findings in 52 children and a review of the literature. Pediatr Radiol 2008;38:1054-61.
[Figure 1], [Figure 2]